Iowa, 2004

Flash Flood and Hail in Iowa, July 11, 2004

July 11, 2004 · NWS DMX · 12 events in 9 counties and zones

An east to west warm frontal boundary extended from southern Nebraska into extreme southern Iowa. A strong push of warm and unstable air pushed over the top of the boundary.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$92,000
Crop damage
$10,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An east to west warm frontal boundary extended from southern Nebraska into extreme southern Iowa. A strong push of warm and unstable air pushed over the top of the boundary. Lifted indices were in the -8 to -11 C range with Cape values of 3000 to 5000 J/kg during the event. Thunderstorms developed over west central and southwest Iowa during the predawn hours. The area spread east and expanded toward sunrise. The initial shot produced a few wind gusts in the central counties to around 60 MPH. Thunderstorms remained below severe limits for a few hours after that. Another area began to become more intense, aided by the cool pool produced by the first round of convection. This area progressed east and south, producing wind gusts of 60 to 65 MPH with the stronger storms. Damage was restricted to tree and power line damage for the most part. Two barns were destroyed in Davis County south of Bloomfield. One cell produced hail toward the end of the event. Hail up to golf ball size fell in the New Virginia area of Warren County. In the area behind the main thunderstorms, development took place in northwest Iowa. The thunderstorms trained over Wayne County for two to three hours. Seven inches of rain fell west of Corydon in that period and caused flash flooding in the area. Ten inches of rain was flowing over the roads following the rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 11, 2:16 AM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 11, 2:16 AM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
316 AM CDT SUN JUL 11 2004

.DISCUSSION...
TSTM TRENDS RMN PRIMARY FCST CONCERN THRU MIDWEEK WITH TEMPS
DEPENDANT ON THAT AS WELL TO A CERTAIN EXTENT.  DENSE FOG ALSO AN
IMMEDIATE CONCERN WITH VSBYS APCHG QUARTER MILE IN MANY ERN
LOCATIONS SO WL ISSUE A DENSE FOG ADVY THRU 8AM.

CURRENT SITUATION HAS JET WELL REMOVED FM FA PSND JUST N OF GRTLKS
WITH ASSOCD RGT ENTRANCE RNG AIDED MN MCS.  FARTHER S ELONGATED SHRT
WV AXIS...WHOSE DELINEATION WAS NOTED NICELY ON WV IMAGERY BEFORE
CONVECTION DVLPD...WAS HELPING SUSTAIN OUR PCPN WITH MID LVL QG
FORCING AND LOWER STATIC STABILITY FM NE INTO MN ADVANCING EWD.
H85/H7 THETA-E ADVCTN SPREADING INTO FA ATTM SO XPC TSTM CLUSTERS IN
OAX/FSD AREAS TO CONT MOVG EWD.  CONVECTION IN INSTABILITY AXIS
RIGHT NOW...SO IT SHOULD DCR IN INTENSITY A BIT AS IT MOVES EWD AWAY
FM CAPES AND WHAT SHEAR THERE IS.  HAVE GONE WITH CATEGORICAL POPS
THIS MRNG THEN DOWN TO CHCS BY AFTN.  WL KEEP THE CURRENT FLOOD
WATCH GOING IN AREAS WHERE FFG IS QUITE LOW...BUT UNLESS THINGS CHG
MY CONFIDENCE IS NOT TOO GREAT.  TSTMS SEEM ELEVATED ATTM AND MOVG
RIGHT ALG IN MEAN WIND.  FLOODING THREAT THAT NOT THAT GREAT UNLESS
THEY START SHOWING SIGNS OF BCMG ROOTED LOWER AND MBES MOVE CLOSER
TO WHAT CORFIDI VECTORS SUGGEST.  THIS APPRS UNLESS CONSIDERING
MOVMT AWAY FM H10/H85 THETA-E AXIS...BUT IT LOOKS KIND OF SILLY TO
CANCEL WATCH WHILE HVY RAINS MOVE THRU...NO MATTER HOW BRIEF.

MDLS SIMILAR WITH SOLUTIONS DMSHG PCPN THIS EVE...POSSIBLY LINGERING
IN SERN PTNS WHERE CHC POPS CONT.  NEXT PCPN WINDOW LOOKS TO BE
MON NGT.  SFC BASED CONVECTION FORMS LATE AFTN IN VERY UNSTABLE
AMS.  EVEN MLCAPES AOA 5000 J/KG BUT LIKELY OVERDONE WITH UPR 70S
SFC DWPNTS.  STILL IMPRESSIVE EVEN IF YOU TAKE A CHUNK OUT OF THE
POSITIVE ENERGY...SPCLLY WITH DEEP SHEAR HIGHER THAN IT HAS BEEN
LATELY.  ONLY DRAWBACK WL BE POTENTIAL CAP.  IF YOU MODIFY ETA
SOUNDINGS TO MORE REALISTIC VALUES...ENOUGH CIN MAY BE IN PLACE TO
HOLD THINGS BACK.  ETA/GFS BOTH DEPICT H85/H7 LYR TEMPS 16-19C ACRS
FA.  WL LEAVE THINGS IN CHC POP CATEGORY ATTM.  NO CHGS BYD 12Z WED.

WITH LTL LOW LVL TEMP CHGS TDA AND LINGERING PCPN...SEE NO REASON TO
CHG GOING FCST WHICH IS CLOSER TO PERSISTENCE AND COOLER ETA MOS.
MON MAY FINALLY BE OUR WRM UP DAY WITH LTL PCPN AND WNDS GOING
SLY...BUT STILL PLAYED IT CONSERVATIVELY STAYING WITH COOLER ETA
MOS.  HAVE HAD WRM BIAS RECENTLY.  JUST UNDER COMPROMISE SEEMS FINE
MON NGT WHICH REFLECTS POSSIBLE MCS MAINLY AFFECTING NERN PTNS.  LTL
CHG TO TUE TEMPS EITHER WHICH ARE BLO GFS MOS.  THEY LOOK TOO WRM
THRU PD AND IS LIKELY THE CASE AGN TUE AS WELL.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...DENSE FOG ADVY ALG AND E OF
KMCW-KTNU-KOXV-CENTERVILLE LN.  FLOOD WATCH SWRN QUARTER OF FA TIL
NOON.

&&

SMALL
Hazardous weather outlook, Jul 11, 4:46 AM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
546 AM CDT SUN JUL 11 2004

IAZ004>006-015-016-023>025-033>036-044>048-057>060-070>073-081>084-
092>095-121100-
ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-
DALLAS-DECATUR-EMMET-GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-
KOSSUTH-LUCAS-MADISON-PALO ALTO-POCAHONTAS-POLK-RINGGOLD-SAC-STORY-
TAYLOR-UNION-WARREN-WAYNE-WEBSTER-WINNEBAGO-WRIGHT-
546 AM CDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND WESTERN IOWA...ALONG AND WEST OF A FOREST CITY...TO
AMES...DES MOINES...AND CORYDON LINE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA EARLY THIS MORNING.
THE STORMS ARE EXPECTED TO BE BELOW SEVERE LIMITS...BUT COULD STILL
PRODUCE LOCALLY HEAVY RAINS...SMALL HAIL...AND WIND GUSTS OF 45 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE CHANCES FOR SHOWERS AND THUNDERSTORMS RETURN TO THE FORECAST
MONDAY NIGHT AND EARLY TUESDAY.  SOME OF THESE STORMS MAY BE SEVERE
WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINS.  THE
NEXT CHANCES FOR SHOWERS AND STORMS WILL THEN HOLD OFF UNTIL
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT AND EARLY TUESDAY.

IAZ007-017-026>028-037>039-049-050-061-062-074-075-085-086-096-097-
121100-
APPANOOSE-BLACK HAWK-BREMER-BUTLER-CERRO GORDO-DAVIS-FRANKLIN-GRUNDY-
HARDIN-JASPER-MAHASKA-MARION-MARSHALL-MONROE-POWESHIEK-TAMA-WAPELLO-
WORTH-
546 AM CDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
ALONG AND EAST OF A NORTHWOOD...TO NEWTON...TO CENTERVILLE LINE.

.DAY ONE...TODAY AND TONIGHT

FOG CAN BE EXPECTED EARLY THIS MORNING.  IT WILL BE DENSE IN
AREAS WITH VISIBILITIES DOWN TO A QUARTER MILE OR LESS.  CONDITIONS
ARE FORECAST TO IMPROVE AROUND 800 AM AFTER THE SUN RISES AND
SCATTERED THUNDERSTORMS APPROACH FROM THE WEST.  THESE SCATTERED
STORMS WILL MOVE ACROSS THE AREA EARLY THIS MORNING. THE STORMS ARE
EXPECTED TO BE BELOW SEVERE LIMITS...BUT COULD STILL PRODUCE LOCALLY
HEAVY RAINS...SMALL HAIL...AND WIND GUSTS OF 45 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE CHANCES FOR SHOWERS AND THUNDERSTORMS RETURN TO THE FORECAST
MONDAY NIGHT AND EARLY TUESDAY.  SOME OF THESE STORMS MAY BE SEVERE
WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINS.  THE
NEXT CHANCES FOR SHOWERS AND STORMS WILL THEN HOLD OFF UNTIL
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT AND EARLY TUESDAY.

SMALL

The radar

The Des Moines radar (KDMX), 43 km away, was scanning. The volume nearest the first event began at 11:38 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Dallas

When
July 11, 5:40 AM CST
Where
Dallas County, 3 mi ESE of Redfield
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.500, -94.133

Thunderstorm Wind, Madison

When
July 11, 5:41 AM CST
Where
Madison County, Earlham
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.117, -92.917

Thunderstorm Wind, Marshall

When
July 11, 9:53 AM CST
Where
Marshall County, Marshalltown Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.767, -92.433

Thunderstorm Wind, Davis

When
July 11, 10:15 AM CST
Where
Davis County, 1 mi NW of Bloomfield
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.750, -92.417

Thunderstorm Wind, Davis

When
July 11, 10:25 AM CST
Where
Davis County, Bloomfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
42.183, -92.700

Thunderstorm Wind, Tama

When
July 11, 10:27 AM CST
Where
Tama County, Gladbrook
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.667, -92.417

Thunderstorm Wind, Davis

When
July 11, 10:30 AM CST
Where
Davis County, 6 mi S of Bloomfield
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
41.300, -92.633

Thunderstorm Wind, Mahaska

When
July 11, 11:55 AM CST
Where
Mahaska County, 1 mi E of Oskaloosa
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.017, -92.400

Thunderstorm Wind, Wapello

When
July 11, 12:13 PM CST
Where
Wapello County, Ottumwa
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.183, -93.783

Hail, Warren

When
July 11, 12:39 PM CST
Where
Warren County, 3 mi W of New Virginia
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.183, -93.733

Hail, Warren

When
July 11, 12:42 PM CST
Where
Warren County, New Virginia
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Flash Flood, Wayne

When
July 11, 5:00 PM CST to 10:15 PM CST
Where
Wayne County, 10 mi WNW of Corydon
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
41.567, -94.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411467, 5411468, 5411469, 5411470, 5411471, 5411472, 5411473, 5411474, 5411475, 5411476, 5411477, 5411478.